Ohio, 2003

Tornado and Hail in Ohio, July 21, 2003

July 21, 2003 · NWS CLE · 28 events in 17 counties and zones

24 thunderstorm wind, 2 funnel cloud, 1 tornado, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.8 million
Crop damage
$25,000
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 21, 7:58 AM EST, 12 minutes earlier.

Area forecast discussion, Jul 21, 7:58 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
858 AM EDT MON JUL 21 2003

WILL UPDT ZONES TO INCLUDE SVR TSTM WTCH #785 FOR SE PART OF FCST
AREA.

.CLE...
OH...SVR TSTM WTCH OHZ021>023-032-033.
PA...NONE.

BM
Hazardous weather outlook, Jul 21, 4:20 AM EST, 3 hours 50 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-211115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
520 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE AREA TODAY
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

STRONG THUNDERSTORMS ARE STILL POSSIBLE TUESDAY BUT THE THREAT WILL
DIMINISH BY WEDNESDAY. HOWEVER STEADY AND PERIODS OF HEAVY RAIN MAY
CAUSE LOCALIZED FLOODING THROUGH WEDNESDAY EVENING. THERE IS A RISK
OF SEVERE THUNDERSTORMS ACROSS ALL OF THE AREA TODAY AND TONIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

The radar

The Cleveland radar (KCLE), 69 km away, was scanning. The volume nearest the first event began at 13:10 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 2 funnel cloud, 1 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wyandot

When
July 21, 8:10 AM EST
Where
Wyandot County, Harpster
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
40.850, -81.517

Thunderstorm winds downed two large tree limbs.

Thunderstorm Wind, Marion

When
July 21, 8:15 AM EST
Where
Marion County, La Rue
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.733, -82.783

Thunderstorm winds downed two large trees.

Thunderstorm Wind, Hancock

When
July 21, 8:18 AM EST
Where
Hancock County, Findlay
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.583, -83.133

Thunderstorm winds downed a few large tree limbs.

Thunderstorm Wind, Marion

When
July 21, 8:24 AM EST
Where
Marion County, Marion
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
GENERAL PUBLIC
Coordinates
41.150, -80.567

Thunderstorm winds downed a few trees and several large limbs west of Marion.

Thunderstorm Wind, Morrow

When
July 21, 8:25 AM EST to 8:30 AM EST
Where
Morrow County, Mt Gilead
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
41.033, -83.650

Thunderstorm winds downed several trees near Mount Gilead and Chesterville.

Thunderstorm Wind, Knox

When
July 21, 8:30 AM EST
Where
Knox County, Centerburg
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
40.767, -82.517

Thunderstorm wind gusts were estimated at 60 mph.

Thunderstorm Wind, Crawford

When
July 21, 8:35 AM EST
Where
Crawford County, Galion
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
GENERAL PUBLIC
Coordinates
40.583, -83.133

Thunderstorm winds downed several large limbs.

Thunderstorm Wind, Richland

When
July 21, 9:00 AM EST
Where
Richland County, Mansfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.550, -82.833

Thunderstorm winds downed two large trees limbs in Washington Township to the south of Mansfield.

Thunderstorm Wind, Ashland

When
July 21, 9:05 AM EST
Where
Ashland County, Ashland
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
40.583, -83.317

Thunderstorm winds downed trees and limbs five miles north of Ashland.

Thunderstorm Wind, Holmes

When
July 21, 9:15 AM EST
Where
Holmes County, Killbuck
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.067, -80.650

Thunderstorm winds downed several large tree limbs.

Thunderstorm Wind, Portage

When
July 21, 12:05 PM EST
Where
Portage County, Atwater
Measured
54 kt (62 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
41.167, -81.067

A 62 mph thunderstorm wind gust was measured in Atwater.

Thunderstorm Wind, Stark

When
July 21, 12:17 PM EST
Where
Stark County, Crystal Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Crop damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
40.867, -82.300

Thunderstorm winds downed several trees and large limbs. A building had several windows blown out and a field nearby was flattened.

Thunderstorm Wind, Mahoning

When
July 21, 12:25 PM EST
Where
Mahoning County, Lake Milton
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
TRAINED SPOTTER
Coordinates
40.733, -83.250

Thunderstorm winds downed many trees just east of Lake Milton.

Thunderstorm Wind, Trumbull

When
July 21, 12:30 PM EST
Where
Trumbull County, Warren
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
41.167, -81.517

Thunderstorm winds downed several large trees.

Tornado, Mahoning

When
July 21, 12:45 PM EST to 12:55 PM EST
Where
Mahoning County, Youngstown
Rating
F1
Path length
8 mi
Path width
75 yd
Property damage
$1.0 million
Reported by
NWS STORM SURVEY
Coordinates
40.300, -82.700

A tornado touched down just southwest of the Mahoning River between Gibson and Poland Avenues on the northeast side of Youngstown. The tornado then skipped northeast for approximately eight miles before dissipating on the eastern edge of the city just south of the Trumbull County border. The damage path was 50 to 100 yards in width and was intermittent in nature. Ten businesses and around 80 homes were damaged by the tornado. One business was destroyed, and of the 80 homes, 60 had major damage. Two railroad cars were overturned and hundreds of trees were toppled along the damage path.

Thunderstorm Wind, Wayne

When
July 21, 5:05 PM EST
Where
Wayne County, Wooster
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.150, -80.700

Thunderstorm winds downed two trees five miles north of Wooster.

Thunderstorm Wind, Portage

When
July 21, 5:30 PM EST
Where
Portage County, Wayland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.168, -81.197 (the zone’s center; the record gives no point)

Thunderstorm winds downed two trees.

Thunderstorm Wind, Cuyahoga

When
July 21, 6:00 PM EST
Where
Cuyahoga County, Cleveland
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
41.167, -80.667

Thunderstorm winds downed several trees.

Thunderstorm Wind, Summit

When
July 21, 6:03 PM EST
Where
Summit County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
41.126, -81.532 (the zone’s center; the record gives no point)

Thunderstorm winds downed many large tree limbs in southern Summit County.

Funnel Cloud, Stark

When
July 21, 6:15 PM EST
Where
Stark County, Hartville
Reported by
LAW ENFORCEMENT
Coordinates
41.467, -81.750

A funnel cloud was observed just east of Hartville. The funnel never came in contact with the ground and caused no damage.

Thunderstorm Wind, Trumbull

When
July 21, 6:20 PM EST
Where
Trumbull County, Howland Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
40.500, -81.983

Thunderstorm winds toppled several trees in Howland Township. At least two homes were damaged by fallen trees.

Funnel Cloud, Stark

When
July 21, 6:25 PM EST
Where
Stark County, Marlboro
Reported by
LAW ENFORCEMENT
Coordinates
40.800, -81.933

A funnel cloud was observed two miles north of Marlboro. The funnel never came in contact with the ground and caused no damage.

Thunderstorm Wind, Trumbull

When
July 21, 6:33 PM EST
Where
Trumbull County, Churchill
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
41.100, -80.967

Thunderstorm downburst winds caused considerable damage at a mobile park along State Route 193 in Liberty Township just to the north of the Mahoning County line. Three mobile homes were destroyed and 17 others damaged. A 40 year man sustained a broken arm when his mobile home was overturned. Dozens of trees were downed in the area. Many vehicles were also damaged.

Hail, Ottawa

When
July 21, 6:35 PM EST
Where
Ottawa County, Oak Harbor
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.017, -81.167

Penny size hail was observed north of Oak Harbor.

Thunderstorm Wind, Trumbull

When
July 21, 6:45 PM EST
Where
Trumbull County, Girard
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
41.233, -80.750

Thunderstorm winds downed several trees north of Girard near Lake Girard.

Thunderstorm Wind, Trumbull

When
July 21, 6:45 PM EST
Where
Trumbull County, Hubbard
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
41.517, -83.150

Thunderstorm winds downed several trees.

Thunderstorm Wind, Mahoning

When
July 21, 8:45 PM EST
Where
Mahoning County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
41.233, -80.817

Thunderstorm winds downed several trees and large limbs across the county.

Thunderstorm Wind, Marion

When
July 21, 8:55 PM EST
Where
Marion County, Marion
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
GENERAL PUBLIC
Coordinates
41.033, -80.783

Thunderstorm winds downed one tree and several large limbs four miles west of Marion.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyThe tornado archive for Ohio, 2003Warnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378131, 5379397, 5379396, 5379487, 5378128, 5378130, 5379488, 5379398, 5378129, 5378132, 5378137, 5379399, 5379401, 5378138, 5379400, 5379404, 5379405, 5379403, 5379406, 5378135, 5379402, 5378136, 5378133, 5379407, 5378134, 5378139, 5379408, 5378140.